Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 89, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 8, 2007, 4:23 AM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2007, 4:23 AM CDT (09:23 UTC)
- Expired
- Aug 8, 2007, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3388 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 080924
FFWTOP
KSC117-131-149-081330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT WED AUG 8 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
NORTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 830 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORM TRACKING OVER THE WARNED AREA.
RADAR ESTIMATES TWO TO THREE INCHES OF RAIN PER HOUR ARE LIKELY
FALLING WITHIN THE WARNING AREA.
* LOCATIONS IMPACTED INCLUDE...
VERMILLION...
LILLIS...
FRANKFORT...
CORNING...
CENTRALIA...
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
3945 9664 3952 9662 3955 9658 3957 9660
3963 9658 3970 9649
$$2 follow-up statements
000
WGUS73 KTOP 081153
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT WED AUG 8 2007
KSC117-131-149-081330-
NEMAHA-MARSHALL-POTTAWATOMIE-
644 AM CDT WED AUG 8 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHERN POTTAWATOMIE...SOUTHEASTERN MARSHALL AND SOUTHWESTERN NEMAHA
COUNTIES...
AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A FEW THUNDERSTORMS NEAR THE WARNING AREA. ALTHOUGH MOST OF
THE EARLIER THUNDERSTORMS HAVE EXITED THE AREA...THERE IS THE
POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT. THUS THE WARNING IS
CONTINUED. RADAR ESTIMATES 3 TO 5 INCHES OF RAIN MAY HAVE FALLEN
OVER FAR SOUTHEAST MARSHALL...FAR SOUTHWEST NEMAHA...AND NORTHWEST
POTTAWATOMIE COUNTIES SINCE 3 AM THIS MORNING.
LOCATIONS IMPACTED INCLUDE...
VERMILLION...LILLIS...FRANKFORT...CORNING AND CENTRALIA
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
3945 9664 3952 9662 3955 9658 3957 9660
3963 9658 3970 9649
$$000
WGUS73 KTOP 081226
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT WED AUG 8 2007
KSC117-131-149-081236-
NEMAHA-MARSHALL-POTTAWATOMIE-
726 AM CDT WED AUG 8 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN
POTTAWATOMIE...SOUTHEASTERN MARSHALL AND SOUTHWESTERN NEMAHA
COUNTIES...
AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3983 9603 3958 9602 3955 9605 3944 9632
3945 9664 3952 9662 3955 9658 3957 9660
3963 9658 3970 9649
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:30 PM CDT, 12 hours 53 minutes earlier.
Area forecast discussion, Aug 7, 3:30 PM CDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT TUE AUG 7 2007 .DISCUSSION... EVENING INTO OVERNIGHT TONIGHT...MORNING CONVECTION RAPIDLY DISSIPATED ACROSS THE AREA LEAVING SEVERAL SUBTLE BOUNDARIES BEHIND. GRAVITY/STABILITY WAVES BEHIND AN INITIAL OUTFLOW BOUNDARY HAVE MIXED OUT AS THE DAY PROGRESSED. HOWEVER THE INITIAL OUTFLOW BOUNDARY HAS PUSHED INTO SOUTHEAST KANSAS AND SHOULD NOT PLAY A SIGNIFICANT ROLE IN OUR WEATHER. THE SURGE HOWEVER DID APPEAR TO CONTRIBUTE TO SLIGHTLY COOLER READINGS IN THE UPPER BOUNDARY LAYER PER 12Z SOUNDING THIS MORNING AT TOPEKA. TO THE NORTH...A SLOW MOVING SHORTWAVE TROUGH AND ASSOCIATED MCV WAS ANALYZED ACROSS CENTRAL/EASTERN NEBRASKA. THIS FEATURE WAS CONTRIBUTING TO ENHANCED LIFT AND LIKEWISE CONVECTION WITHIN FAIRLY CLOSE PROXIMITY TO THE MCV. A DIFFERENTIAL HEATING BOUNDARY ON THE ORDER OF 10F WAS ALSO TAKING SHAPE OVER NORTH CENTRAL KANSAS IN PART TO THE REMNANT COOL POOL AND EXISTING CLOUD COVER. A SYNOPTIC NEARLY STATIONARY FRONTAL BOUNDARY WAS NOTED ACROSS NORTHERN NEBRASKA WHICH DIFFERENTIATED MUCH DRIER AIR IN COMPARISON TO THE SOUTH. TEMPERATURES AT H7 FOR THE REMAINDER OF THE AFTERNOON SHOULD REMAIN BETWEEN 13C TO 14C...WHICH SHOULD HELP PROHIBIT CONVECTIVE DEVELOPMENT. THE RUC SHOWS THE LAYER TO COOL BY EVENING BUT MIGHT BE AN ARTIFACT TO CONVECTIVE FEEDBACK. EXCEPTION REMAINS ACROSS THE FAR NORTHERN CWA WHERE SLIGHTLY COOLER H7 TEMPS AND CURRENT CU FIELD EXIST. OTHER CONCERN IS HOW MUCH OVERALL SYNOPTIC DECENT THE CURRENT MCV WILL LEAVE IN ITS WAKE FOR THIS EVENING. THIS MAY TEND TO LIMIT COVERAGE AT LEAST INITIALLY BEHIND THE FEATURE WHEREAS AREAS SOUTH OF THE SHORTWAVE TROUGH MAY FEEL NEGLIGIBLE EFFECTS. OVERALL BEST CHANCES FOR CONVECTION LOOK TO REMAIN ACROSS THE NORTHWEST ONE-HALF OF THE CWA PER PLACEMENT OF SUBTLE NEAR-SFC BOUNDARIES AND CLOSER PROXIMITY TO SLIGHTLY BETTER DYNAMICS/SUPPORT. WHILE DIRECTIONAL TURNING IS POOR...SPEED SHEAR COMBINED WITH ANTICIPATED EVENING INSTABILITY WOULD PROMOTE A FEW ORGANIZED MULTI-CELL STORMS IF CONVECTION CAN IN FACT DEVELOP OVER THE AREA. A SEVERE STORM OR TWO CANNOT BE RULED OUT...WITH THE GREATEST THREATS BEING HAIL UP TO THE SIZE OF QUARTERS DUE TO HIGH FREEZING LEVELS ALOFT AND DOWNBURST TYPE WINDS ASSOCIATED WITH COLLAPSING CORES. OTHER CONCERN WILL BE LOCALLY HEAVY RAINFALL WITH PERSISTENT SLOW-MOVING CONVECTION. TOMORROW...SIMILAR SYNOPTIC PATTERN EXPECTED SO WONT REHASH DETAILS. ANOTHER SUBTLE SHORTWAVE TROUGH LOOKS TO QUICKLY EJECT INTO THE CENTRAL PLAINS AND SHEAR OUT DURING THE AFTERNOON TOMORROW. THIS MIGHT PROVIDE ENOUGH ASCENT ALONG WITH THE GOOD LIKELIHOOD OF PREEXISTING SURFACE BOUNDARIES TO HELP FOCUS CONVERGENCE AND WEAK LARGE SCALE ASCENT TO PRODUCE SCATTERED CONVECTION DURING/SHORTLY AFTER PEAK HEATING. TEMPERATURES ALOFT WILL STILL REMAIN WARM AND WILL PRODUCE A STOUT CAP IN MOST AREAS. ATTM...BEST CHANCES FOR CONVECTION WILL REMAIN OVER THE NORTH ONE-HALF OF THE CWA. HOWEVER...OVERNIGHT CONVECTION TONIGHT WILL ULTIMATELY PLAY A LARGE ROLE IN SHAPING TOMORROWS SURFACE BOUNDARY PLACEMENT AND LIKEWISE TOMORROWS WEATHER...SO SOME DEVIATION IN THE FORECAST IS CERTAINLY POSSIBLE AS TONIGHTS CONVECTIVE EVOLUTION TAKES SHAPE. AS FOR SURFACE TEMPERATURES...LOWS TONIGHT WILL FALL MAINLY INTO THE UPPER 70S IN CONVECTIVE-FREE AIR WITH COOLER READINGS ACROSS NORTH CENTRAL KANSAS. THIS WILL PROVIDE ONLY A SHORT DURATION FROM THE EXCESSIVE HEAT WITH READINGS RAPIDLY REBOUNDING TOMORROW MID-MORNING. HIGHS IN THE MIDDLE TO UPPER 90S ARE ANTICIPATED ONCE AGAIN WITH HEAT INDEX READINGS AT OR ABOVE 105 DEGREES THROUGHOUT MOST OF THE CWA TOMORROW AFTERNOON. HEAT ADVISORY WILL CONTINUE. BLAIR WEDNESDAY NIGHT AND THURSDAY...SCATTERED THUNDERSTORMS THAT DEVELOP ALONG THE OUTFLOW BOUNDARY...AND AHEAD OF ANY WEAK UPPER LEVEL SHORTWAVE TROUGHS LIFTING NORTHEAST ACROSS THE AREA...WEDNESDAY AFTERNOON ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA WILL CONTINUE THROUGH AT LEAST THE EARLY EVENING HOURS. THE ENVIRONMENT WILL BE UNSTABLE (MLCAPES WILL MOST LIKELY BE AROUND 3000 J/KG) ALONG WITH SOME WEAK VERTICAL WINDSHEAR DURING THE EARLY EVENING HOURS...THUS A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW WINDS AND PERHAPS QUARTER SIZE HAIL (EVEN THOUGH FREEZING LEVELS MAY BE ABOVE 17KFT). THERE WILL BE PLENTY OF DEEP LOW-LEVEL MOISTURE IN PLACE WITH PWS OF 2 INCHES THAT MAY CAUSE SOME THUNDERSTORMS TO PRODUCE HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE WEDNESDAY EVENING. THE SEVERE THREAT SHOULD DIMINISH NEAR SUNSET AS WE LOSE SURFACE HEATING. IM NOT REALLY SURE HOW FAR SOUTH THE SCATTERED THUNDERSTORMS WILL MAKE IT ACROSS THE CWA BEFORE THEY DISSIPATE DURING THE THE LATE EVENING AND EARLY MORNING HOURS OF FRIDAY. THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA MAY REMAIN DRY DUE THE EML (CAP) ACROSS MOST OF THE CWA...THOUGH THE EVENING THUNDERSTORMS ACROSS THE NORTHERN COUNTIES OF THE CWA MAY HELP PUSH THE OUTFLOW BOUNDARY INTO THE SOUTHERN COUNTIES AFTER MIDNIGHT WHICH MAY PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA (MAILY ELEVATED STORMS DUE TO ISENTORPIC LIFT NORTH OF THE BOUNDARY). ON THURSDAY THE UPPER RIDGE OVER THE SOUTH CENTRAL CONUS WILL BEGIN TO BUILD NORTHWEST INTO THE SOUTHERN PLAINS. THE OUTFLOW BOUNDARY WILL SLOWLY DISSIPATE AS IT MOVES SOUTH ACROSS SOUTHERN KS ON THURSDAY AFTERNOON. HIGH TEMPERATURES ON THURSDAY ACROSS THE CWA WILL REACH INTO THE MID AND UPPER 90S. THE DEEP 850MB MOISTURE WILL REMAIN IN PLACE THEREFORE WE HAVE EXTENDED THE HEAT ADVISORY THROUGH THURSDAY INTO FRIDAY AFTERNOON. THURSDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS SHOW THE CENTER OF THE UPPER RIDGE CURRENTLY ACROSS THE SOUTH CENTRAL CONUS SLOWLY RETROGRADING NORTHWEST ACROSS THE CENTRAL AND SOUTHERN PLAINS. IN FACT IF THE LONGER RANGE MODELS ARE CORRECT THE CENTER OF THE 5H RIDGE AXIS WILL BE ACROSS KS THIS WEEKEND THROUGH MOST OF NEXT WEEK. EXPECT HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES REACHING THE UPPER 90S...WITH POSSIBLE 100 TO 103 DEGREE READINGS IN SOME AREAS. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S. THUNDERSTORM CHANCES WILL BE SLIM...PROBABLY UNDER 10 PERCENT DURING THE LATE AFTERNOON AND EVENING HOURS. IF THE LONGER RANGE FORECAST MODELS TURN OUT TO BE ACCURATE THEN THE HEAT ADVISORY MAY HAVE TO BE EXTENDED INTO NEXT WEEK. 66 && .AVIATION... SCATTERED CUMULUS FIELD HAS DEVELOPED OVER THE NORTHERN QUARTER OF KANSAS CLOSEST IN PROXIMITY TO AN AREA OF ASCENT ASSOCIATED WITH THE SHORTWAVE TROUGH. OTHERWISE SKIES ARE CLEAR OVER THE REMAINDER OF THE REGION. EXPECT GREATEST POTENTIAL FOR CONVECTION TO BE MAINLY NORTH OF INTERSTATE 70. NO ANTICIPATED ISSUES WITH CEILINGS OR VISIBILITY WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS WHERE VISIBILITY AND CEILINGS WILL BE GREATLY REDUCED. SEE SHORT TERM FORECAST DISCUSSION FOR ADDITIONAL DETAILS. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 700 PM CDT SATURDAY FOR ALL COUNTIES. && BLAIR/66
Hazardous weather outlook, Aug 7, 9:37 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT TUE AUG 7 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-081200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 937 PM CDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT MAINLY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS STRONG OUTFLOW WINDS AND HAIL TO THE SIZE OF QUARTERS. HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE ENTIRE REGION. HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.